Date of Award
Medical Doctor (MD)
Jonathan S. Leventhal
There is increasing recognition of distinct inflammatory eruptions associated with immune checkpoint inhibitors. A better understanding of their severity, therapeutic response and impact on cancer treatment is needed. The aims of this study were to analyze the different rashes associated with immunotherapy referred to our institution's oncodermatology clinic and inpatient consultative service, and to evaluate their therapeutic response and impact on immunotherapy. We retrospectively reviewed the medical records of patients referred to the oncodermatology clinic or inpatient dermatology service between 2016-2018 at Yale-New Haven Hospital for eruptions that developed during immunotherapy. 98 patients (51 men, 47 women) treated with checkpoint inhibitors developed 103 inflammatory eruptions, with a range of mean latency of 0.2-17.7 months. A minority (25/103; 24.3%) required immunotherapy interruption, most notably immunobullous (7/8; 87.5%), lichenoid (8/26; 30.8%), maculopapular (6/18; 33.3%), and Stevens Johnson Syndrome-like (2/2, 100%) reactions. Only 3/16 (18.8%) interrupted cases developed a grade 2 or 3 flare on rechallenge. Most reactions (93/103; 90.3%) responded to dermatologic therapy and/or immunotherapy interruption. A variety of inflammatory reactions may occur from immunotherapy with differing degrees of severity. While most rashes responded to topical treatment, immunobullous and exfoliative presentations frequently interrupted immunotherapy. Increased awareness and early recognition may reduce the need for unnecessary immunotherapy interruption.
Coleman, Emily Lacy, "Inflammatory Eruptions From Immune Checkpoint Inhibitors: Stratification By Toxicity And Implications For Management" (2019). Yale Medicine Thesis Digital Library. 3486.